What is extrapyramidal symptoms?

What are the symptoms of movement disorders from antipsychotic medicines?

When you have a movement disorder, you may:

  • Move around a lot or not be able to sit still.
  • Get severe muscle spasms in your face, neck, back, or other parts of your body.
  • Have shaking or tremors in your hands, arms, or legs that is hard to stop.
  • Walk slowly or drag your feet as you walk.

If you've been on your medicines for a long time, also watch for long-term side effects. These may include:

  • Repeated chewing motions.
  • Repeated movements of your fingers or hands.
  • Smacking your lips.
  • Thrusting your tongue out of your mouth.
  • Twitching your tongue.
  • Quick, jerking movements (tics) of your head.
  • Rocking your body.
  • Marching in place or tapping your feet.

Side effects may start while you take antipsychotic medicines. But they can also show up when you stop these medicines or start a smaller dose.

How are movement disorders from antipsychotic medicines treated?

Treatment depends on how much you need the medicine that causes the side effects. If side effects are causing big problems for you, your doctor may have you lower the dose or stop the medicine. Or your doctor may switch you to a different medicine. You may get other medicines to treat the movements.

How can you prevent movement disorders from antipsychotic medicines?

If you need antipsychotic medicines to stay healthy, there are steps you can take to help lower your risk of getting movement disorders.

  • Watch for symptoms. Ask someone you know to also keep watch. If you notice symptoms, tell your doctor right away. You may be able to take a smaller dose or change to a different medicine.
  • Go to your doctor appointments. During your visit, ask your doctor to check you for symptoms.
  • Take the smallest dose of medicine that works for you. And take it for only as long as needed. Work with your doctor to find the right dose.
  • Take your medicines exactly as prescribed. Call your doctor if you think you're having a problem with your medicine.
  • Don't stop taking your medicine unless your doctor says it's okay. Discuss with your doctor how this change might affect you.

What are movement disorders from antipsychotic medicines?

Movement disorders can sometimes be a side effect from taking medicines called antipsychotics. Doctors use these medicines to treat some mental health problems. Movement disorders are body movements that are hard to control. For example, you may have muscle spasms and trouble sitting still. You may also repeat the same movement over and over.

©2011-2024 Healthwise, Incorporated

The content above contains general health information provided by Healthwise, Incorporated, and reviewed by its medical experts. This content should not replace the advice of your healthcare provider. Not all treatments or services described are offered as services by us. For recommended treatments, please consult your healthcare provider.